South Carolina, 2017

Damaging Winds in South Carolina, July 1, 2017

July 1, 2017 · NWS CAE · 4 events in 3 counties and zones

Sufficient atmospheric instability and moisture, allowed scattered showers and thunderstorms to develop and move across the region in the evening, some of which reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Sufficient atmospheric instability and moisture, allowed scattered showers and thunderstorms to develop and move across the region in the evening, some of which reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 1, 6:18 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 1, 6:18 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
718 PM EDT Sat Jul 1 2017

.SYNOPSIS...
High pressure will extend from the Atlantic westward through the
northern Gulf of Mexico through Independence Day. North of the ridge
some troughing will be in the forecast area. The pattern supports
seasonal hot conditions with a chance of mainly afternoon and
evening thunderstorms.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Thunderstorms which developed in the Upstate and Piedmont have
moved eastward into the northern Midlands and Catawba regions.
Additional storms from NE GA will move eastward possibly
entering the western Midlands this evening. Storms should weaken
after sunset and then dissipate before midnight. Moderate
potential instability and dry air aloft will pose a threat for
damaging winds from thunderstorms in these areas. Elsewhere,
isolated showers or thunderstorms can be expected. Cloud cover
overnight from decayed convection will keep temperatures in the
low to mid 70s.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH TUESDAY/...
Surface ridging will continue from the Atlantic westward
through the northern Gulf of Mexico. North of the ridge, lee-
side surface troughing will be in the forecast area. The region
will be near the southern periphery of broad mid-level
troughing with a series of shortwave troughs brushing the area.
Convergence into the surface trough and strong heating plus
upper lift at times supports thunderstorms.

The models show some h5 shortwave ridging and h85 westerly flow
Sunday. The NAM and GFS MOS have been consistent with low pops
Sunday. The models have trended with more defined 5h shortwave
troughing Monday and Tuesday. MOS pops have trended upward those
days. The models indicate moderate instability each day with
surface-based LI values around -7. A few of the thunderstorms
may contain strong wind.

Temperatures may be highest Sunday with less thunderstorm
coverage. Followed the guidance consensus temperatures and
forecasted highs mainly in the middle 90s Sunday, and lower 90s
Monday and Tuesday. The MOS supports heat index values peaking
near 100 each day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The GFS and ECMWF show surface ridging extending from the Atlantic
westward into the northern Gulf of Mexico with lee-side troughing in
the forecast area during much of the medium-range period. Broad
upper trough is forecast to become more pronounced in the region
during the period. The pattern supports scattered to numerous
thunderstorms. Followed the guidance consensus and forecasted chance
pops each day. The GFS and ECWMF MOS have near normal temperatures
during the period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions expected through most of the TAF period.

Currently monitoring scattered convection mainly just north of
the TAF sites along with other storm cells over NE GA. For now,
given latest trends, will not mention any precipitation at any
of the TAF sites but will monitor. Convection should diminish
after sunset will loss of daytime heating. Overnight clouds
will remain over the region with southwesterly winds around 5
mph. Have kept cigs VFR overnight due to winds and limited
moisture in the near surface layer without rainfall. Winds will
be southwesterly through 02/15z...then veer to westerly for the
remainder of the period.

EXTENDED AVIATION OUTLOOK...Restrictions possible in late
night/early morning stratus/fog, along with scattered mainly
afternoon/evening thunderstorms each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 1, 2:23 AM EST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
323 AM EDT Sat Jul 1 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
323 AM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 5:07 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
607 PM EDT SAT JUL 1 2017

SCZ015-012245-
Lancaster-
607 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

At 607 PM EDT, a strong thunderstorm was located over Pineville, or
10 miles south of Uptown Charlotte, moving south at 15 mph.

Winds 30 to 40 mph are possible with this storm.

Locations impacted include...
Waxhaw.

LAT...LON 3493 8078 3482 8080 3482 8075 3478 8087
      3483 8090 3484 8087 3490 8088 3493 8086
      3496 8087 3501 8091 3503 8090 3507 8090
TIME...MOT...LOC 2207Z 338DEG 15KT 3508 8091

awp

The radar

The Columbia radar (KCAE), 104 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 1, 6:26 PM EST to 6:30 PM EST
Where
Lancaster County, 0.22 mi WSW of Sapps Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.799, -80.633

Lancaster County dispatch reported trees down blocking the roadway near the intersection of N Rocky River Rd and Camp Creek Rd.

Thunderstorm Wind, Edgefield

When
July 1, 8:35 PM EST to 8:40 PM EST
Where
Edgefield County, 3.64 mi SSW of Pleasant Lane
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.870, -82.000

Edgefield County Sheriffs Office reported trees and power lines down on Hwy 25.

Thunderstorm Wind, Newberry

When
July 1, 9:17 PM EST to 9:22 PM EST
Where
Newberry County, 1.42 mi WNW of Taylors Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.279, -81.522

A tree was downed on Interstate 26 westbound near mile marker 78.

Thunderstorm Wind, Newberry

When
July 1, 9:23 PM EST to 9:28 PM EST
Where
Newberry County, 2.38 mi ENE of Keitts Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.360, -81.460

Tree down at SC Hwy 34 and Ringer Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 698177, 698178, 698180, 698181.